Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Blacksburg, VA

June 27, 2006Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 27, 2006, 1:05 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 1:05 PM EDT (17:05 UTC)
Expired
Jun 27, 2006, 4:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:30 PM EDTFLASH FLOODSalem, VACITY ROADS CLOSED FROM HIGH WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 271705
FFWRNK
VAC161-770-775-272000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 400 PM EDT

* AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
  SALEM CITY...ROANOKE AIRPORT...ROANOKE AND GLENVAR

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3718 8018 3718 7994 3734 7992 3735 8019

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 271745
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT TUE JUN 27 2006

VAC161-770-775-272000-
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
143 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
ROANOKE COUNTY INCLUDING THE CITY OF ROANOKE AND THE CITY OF SALEM...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN EXITING THE WARNED
AREA. HOWEVER RADAR AND RAIN GAGE NETWORKS INDICATED THAT OVER 3 INCHES
OF RAIN HAD FALLEN OVER PARTS OF SALEM AND ROANOKE COUNTY SINCE 12:30 PM.
RUNOFF FROM THIS HEAVY RAIN WILL CAUSE FLASH FLOODING ESPECIALLY
IN THE MORE URBAN AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3718 8018 3718 7994 3734 7992 3735 8019

$$

JH
000 
WGUS71 KRNK 271847
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE JUN 27 2006

VAC161-770-775-272000-
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
243 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR 
ROANOKE COUNTY...INCLUDING THE CITY OF ROANOKE AND CITY OF SALEM...

AT 238 PM EDT...THE RIVER GAGE ON THE ROANOKE RIVER AT WALNUT CREEK 
HAD RISEN BACK ABOVE FLOOD STAGE IN RESPONSE TO THE VERY HEAVY 
RAINFALL THAT FELL IN THE PAST FEW HOURS. THE GAGE WAS AT 11.5 FEET 
AND FLOOD STAGE IS 10 FEET. EXEPCT THE RIVER TO RISE TO BETWEEN 12 
AND 13 FEET OVER THE NEXT HOUR OR SO BEFORE BEGINNING TO FALL AGAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALEM CITY...
ROANOKE AIRPORT...ROANOKE AND GLENVAR

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3718 8018 3718 7994 3734 7992 3735 8019

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 10:17 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 10:17 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EDT TUE JUN 27 2006

.SHORT TERM /REST OF TODAY/...

AXIS OF DEEP MOISTURE WITH ONSHORE TROPICAL FETCH PERSISTS ACROSS
MUCH OF THE AREA THIS MORNING WITH YET ANOTHER HEAVY RAINFALL BAND
OVER THE MOUNTAINS. WATER VAPOR SHOWING PUNCH OF DRIER AIR EVER SO
SLOWLY WORKING IN FROM THE SW BUT APPEARS WILL HAVE TO WAIT UNTIL
TROPICAL LOW OFF THE NC COAST PASSES EAST TO GET DRY PUNCH WITH 5H
TROF TO KICK EAST. THIS SHOULD ALLOW CONVEYOR BELT OF BEST
CONVERGENCE TO REMAIN ALONG THE BLUE RIDGE THRU EARLY AFTERNOON
WITH MORE CONVECTIVE NATURE POTENTIAL EAST OF THERE PENDING
HEATING. SHORT RANGE MODELS ALSO SHOW BEST HELICITY/SHEAR ACROSS
THE FAR EASTERN PIEDMONT AS WELL WHERE LOW LEVEL FLOW WILL TURN
MORE EASTERLY AHEAD OF COASTAL FEATURE. OTHERWISE PLAN TO CUT POPS
BACK TO CHANCE FAR WESTERN FRINGE WHERE JUST WEST OF MAIN SHRA
CORRIDOR WHILE KEEPING OVERALL CAT POPS ELSEWHERE FOR THE
AFTERNOON. HOWEVER WILL KEEP GOING FLOOD WATCH UP ALL AREAS SINCE
WONT TAKE MUCH QPF ANYWHERE TO PRODUCE AT LEAST MINOR FLOODING.
MAY UP TEMPS SOME OUT EAST BASED ON A FEW SUNNY BREAKS ESPCLY
PIEDMONT ZONES.
&&

.PREV DISCUSSION...
 (ISSUED 725 AM EDT TUE JUN 27 2006)

AVIATION...

BANDS OF SHRA/TSRA WILL CONTINUE TO KEEP MVFR/IFR CONDITIONS IN
PLACE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. LOCATIONS FROM
ROA WEST WILL SEE THE LOWER VSBYS/CEILINGS THIS MORNING BEFORE THE
HEAVIER SHRA/TSRA TRANSITION TO EAST OF THE BLUE RIDGE THIS
AFTERNOON. UPPER TROF FINALLY STARTS TO KICK EAST LATER TODAY
ALLOWING SHRA TO TAPER OFF FROM SW TO NE THIS EVENING. EXPECT
MAINLY VFR CEILINGS EARLY TONIGHT...THEN MVFR/IFR IN FOG AND SOME
LOW CLOUDS BY WEDNESDAY MORNING.

PREV DISCUSSION...
 (ISSUED 312 AM EDT TUE JUN 27 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

TROPICAL PLUME CONTINUES TO STREAM INTO THE CWA...BUT A CHANGE IS
COMING PER TROUGH OVER THE MS VLY. WILL CONTINUE THE FLASH FLOOD
WATCH THROUGH EARLY EVENING TODAY. STILL EXPECTING A MAIN AXIS OF
SHOWERS AND TSRA OVER ERN KY/TN TO SHIFT EAST THROUGH THE
DAY...AND WITH PWATS ABOVE 1.5 INCHES...RAINFALL RATES WILL BE
EXCESSIVE WITH ANY THUNDERSTORM ON TOP OF SATURATED GROUNDS. STILL
APPEARS THE MOST FLOOD PRONE AREA WILL BE ALONG AND EITHER SIDE OF
THE BLUE RIDGE...AND INTO THE SRN SHENANDOAH VALLEY AND HIGHLANDS.

THE 5H TROF WILL BEGIN SENDING THE PESKY STATIONARY FRONT EWD BY
THIS EVENING...AND THROUGH THE CWA BY 12Z WED. SHOULD SEE A
DIMINISHING TREND IN PRECIP TONIGHT FROM SW TO NE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

A CHANCE TO DRY OUT WEDNESDAY THROUGH FRIDAY. THE 5H TROUGH WILL
REMAIN OVER THE AREA...AND PIECES OF SHORTWAVE ENERGY WILL BE
ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
DAY...AS WE TREND BACK TO MORE TYPICAL SUMMERTIME WX.

NO CHANGES WERE MADE BEYOND FRIDAY...ALTHOUGH APPEARS FLOW WILL
BECOME ZONAL...WITH TEMPS CLOSE TO OR ABOVE NORMAL.

AVIATION...

THIS TAF PERIOD SPELLS MORE OF THE SAME...BUT VFR IS IN SITE TOWARD
THE END...ESPECIALLY IN THE WEST. THE FRONTAL BOUNDARY CONTINUES TO
RESIDE OVER THE REGION...REMAINING THE FOCAL POINT FOR OFF AND ON
HEAVY SHOWERS AND THUNDERSTORMS. AVIATION CONDITIONS WILL VARY FROM
LIFR AT TIMES TO MVFR. THE HEAVIEST RAINS ARE GOING TO BE
CONCENTRATED NEAR LYH VERY EARLY...THEN SHIFTING TO SE WV TOWARD
12Z...AND MOVING EAST THROUGH THE AREA DURING THE DAY. AN UPPER
TROUGH LOOKS TO EDGE THE FRONT...AND TROPICAL MOISTURE EAST
TONIGHT...WITH VFR CONDITIONS RETURNING BY THE END OF THE PERIOD AT
MOST SITES.

HYDROLOGY...

ALL POINTS ALONG THE JAMES RIVER ARE IN OR FORECAST TO FLOOD...AS
WELL AS IN ROANOKE ALONG THE ROANOKE RIVER. ANY ADDITIONAL HEAVY
RAINS FROM THUNDERSTORMS WILL CAUSE MORE RUNOFF INTO AREA RIVERS.

FROM HPC...

PERSISTENT SSELY LOW LEVEL FLOW WL CONT TO FAVOR BANDS OF RNFL
STREAKING NWD ACRS LARGE PORTIONS OF THE ERN U.S....WITH TRAINING OF
CELLS LIKELY IN THESE BANDS.   THIS TEMPORARY CELL TRAINING AND THE
VRY HI MSTR WL SUPPORT INTENSE RAINFALL RATES.   RAINFALL AMTS OF
1-2 IN A SHRT PERIOD AND ADDITIONAL STORM TOTALS OF 3-5+ PSBL ACRS
THE THREAT REGIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

JH
Hazardous weather outlook, Jun 27, 4:36 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EDT TUE JUN 27 2006

NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045-
280845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
436 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM
TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY
WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL
AMOUNTS TODAY.

NCZ006-VAZ035-044>047-058-059-280845-
CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
436 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE
POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE
THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.

In the hours before

Local storm report, Jun 27, 11:00 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      10 NE PEARISBURG        37.42N 80.60W
06/27/2006                   GILES              VA   LAW ENFORCEMENT

            BIG STONEY CREEK FLOODED...BLOCKING ROUTE 635.

&&

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:50 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Jun 27, 9:38 AM EDTFlash Flood WarningRNKGiles3 hr
Jun 27, 3:27 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Jun 27, 5:51 PM EDTFlash Flood WarningRNKBuckingham4 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.